Drug-induced Stevens–Johnson syndrome in Indian population: A multicentric retrospective analysis
Background: Stevens–Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are life-threatening hypersensitivity reactions mainly caused by drugs. Data on incubation period, hospital stay, and outcome for HIV-positive patients are sparse. Role of corticosteroids in their management is still controversial.
Methods: Indoor cases of SJS, SJS–TEN overlap, and TEN were analyzed for causative drugs, incubation period, a severity-of-illness score for toxic epidermal necrolysis (SCORTEN) score, HIV status, treatment, and outcome. Comparison of parameters between HIV and non-HIV cases was done. Utilization pattern of corticosteroids and their role in outcome were evaluated.
Results: Four SJS, 15 SJS-TEN overlap, and 21 TEN cases were evaluated. Antimicrobials (27.1%), antiviral (23%), antiseizure drugs (8.4%), and analgesics (8.4%) were commonly associated drugs. Among 12 (30%) HIV-reactive cases, nevirapine (97.6%) and cotrimoxazole (41.6%) were common causative drugs. Males (75%) were affected more than females (25%) among HIV-positive individuals. Incubation period was significantly higher in HIV-reactive patients. Total 30 (75%) patients were treated with corticosteroids. Dexamethasone (90%) and prednisolone (26.6%) were most commonly used. No significant difference was found among cases treated with or without corticosteroids.
Conclusions: Antimicrobial drugs are common to cause SJS/TEN. Among HIV-reactive patients, male have more risk, incubation period is more and severity of reaction is less. Effectiveness of corticosteroids for treatment of SJS/TEN is inconclusive.
Keywords: Causative drugs, corticosteroids, HIV, Stevens–Johnson syndrome, toxic epidermal necrolysis